Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 186, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2011, 2:56 PM EDT for 4 counties in West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2011, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 9, 2011, 3:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2633 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS51 KRLX 091856 SVRRLX WVC017-073-085-095-091930- /O.NEW.KRLX.SV.W.0186.110609T1856Z-110609T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 256 PM EDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DODDRIDGE COUNTY IN WEST VIRGINIA... PLEASANTS COUNTY IN WEST VIRGINIA... NORTHEASTERN RITCHIE COUNTY IN WEST VIRGINIA... TYLER COUNTY IN WEST VIRGINIA... * UNTIL 330 PM EDT * AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENNSBORO...OR 9 MILES NORTH OF HARRISVILLE...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA. && LAT...LON 3945 8066 3916 8070 3927 8117 3944 8115 TIME...MOT...LOC 1856Z 280DEG 16KT 3934 8097 $$ 19
2 follow-up statements
036
WWUS51 KRLX 091916
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT THU JUN 9 2011
WVC073-091924-
/O.CAN.KRLX.SV.W.0186.000000T0000Z-110609T1930Z/
PLEASANTS WV-
316 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR PLEASANTS COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF
PLEASANTS COUNTY...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3945 8066 3916 8070 3926 8107 3935 8100
3942 8099
TIME...MOT...LOC 1914Z 280DEG 16KT 3933 8087
$$
WVC017-085-095-091930-
/O.CON.KRLX.SV.W.0186.000000T0000Z-110609T1930Z/
DODDRIDGE WV-TYLER WV-RITCHIE WV-
316 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN RITCHIE...TYLER AND WESTERN DODDRIDGE COUNTIES...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. FREQUENT CLOUD TO
GROUND LIGHTNING IS ALSO OCCURRING. THIS STORM WAS LOCATED NEAR
MOUNTAIN...OR 11 MILES NORTHEAST OF HARRISVILLE...MOVING EAST AT 20
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALMA...
BLANDVILLE...LIMA...SMITHBURG...CANTON AND WEST UNION
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3945 8066 3916 8070 3926 8107 3935 8100
3942 8099
TIME...MOT...LOC 1914Z 280DEG 16KT 3933 8087
$$
19699
WWUS51 KRLX 091928
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT THU JUN 9 2011
WVC017-085-095-091937-
/O.EXP.KRLX.SV.W.0186.000000T0000Z-110609T1930Z/
DODDRIDGE WV-TYLER WV-RITCHIE WV-
328 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RITCHIE...TYLER
AND WESTERN DODDRIDGE COUNTIES WILL EXPIRE AT 330 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING IS BEING ALLOWED TO EXPIRE.
HOWEVER...DOWNPOURS...BRIEF GUSTY WINDS...AND PEA SIZE HAIL ARE
STILL POSSIBLE IN DODDRIDGE COUNTY AS THE STORM CONTINUES TO MOVE
EAST.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3945 8066 3916 8070 3926 8107 3935 8100
3942 8099
TIME...MOT...LOC 1927Z 280DEG 16KT 3932 8080
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 9, 2:30 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT THU JUN 9 2011 .SYNOPSIS... HOT WITH THUNDERSTORMS TODAY. COLD FRONT BRINGS STORM CHANCES FRIDAY THROUGH SATURDAY. COOLER AND DRIER WITH HIGH PRESSURE SUNDAY THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... CU IS FINALLY BEGINNING TO DEVELOP ACROSS THE CWA...HOWEVER THE STORMS ARE STILL STRUGGLING TO GET GOING. A NEW BOUNDARY HAS FORMED IN OHIO...AND THE THINKING IS THAT THE BOUNDARY WILL SINK SOUTHEAST INTO OUR CWA AND TRIGGER CONVECTION. IN ADDITION...ISOLATED UNORGANIZED CONVECTION COULD DEVELOP ANYWHERE IN THE CWA GIVEN THE HIGHLY UNSTABLE ENVIRONMENT WE ARE IN. ANY STORM THAT DEVELOPS MAY PRODUCE HEAVY RAIN AND GUSTY WINDS. STORMS WILL DIE OFF OVERNIGHT AS THE ENVIRONMENT STABALIZES. A COLD FRONT WILL SWING SOUTH OVERNIGHT LEADING TO RAIN SHOWERS AND THUNDERSTORMS TOMORROW FOR MUCH OF THE CWA. FOR TEMPS...LEANING TOWARD THE MET WITH A FEW TWEAKS. MILD TONIGHT WITH TEMPS TOMORROW IN THE UPPER 80S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MODELS INDICATE A STALLED FRONT WILL BE LOCATED ACROSS THE NORTHERN PART OF OUR AREA ON FRIDAY. THIS FRONT SHOULD LIFT NORTH AS A WARM FRONT FRIDAY NIGHT. THE BEST CHANCE FOR CONVECTION FRIDAY AND FRIDAY NIGHT WILL BE ACROSS THE NORTH...ALTHOUGH LESS ORGANIZED CONVECTION IS EXPECTED IN THE SOUTH WHERE WARM AND HUMID CONDITIONS WILL PREVAIL. BY SATURDAY...THE REGION SHOULD BE FIRMLY LOCATED IN THE WARM SECTOR. HOWEVER...A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE. AS A RESULT...EXPECT THUNDERSTORM CHANCES SHOULD BE GREATEST ACROSS THE NORTHWEST COUNTIES...WITH A CHANCE OF THUNDERSTORMS JUST ABOUT ANYWHERE. THE COLD FRONT WILL PUSH SOUTHEAST SATURDAY NIGHT INTO SUNDAY. THERE ARE MINOR DIFFERENCES IN THE TIMING OF THE FRONT. HOWEVER, THE CONSENSUS OF THE MODELS WOULD INDICATE THE FRONT WILL PUSH INTO OUR SOUTHEAST OHIO COUNTIES BEFORE 06Z SUNDAY...AND THEN EXIT TO OUR SOUTHEAST BY 15Z SUNDAY. EXPECT THUNDERSTORMS CHANCES TO END EARLY SUNDAY AS THE FRONT EXITS. HAVE HELD ONTO SMALL POPS FOR MOUNTAIN SHOWERS INTO SUNDAY AFTERNOON. LATEST GUIDANCE FOR HIGHS FRIDAY AND SATURDAY IS WARMER THAN NUMBERS FROM PREVIOUS FORECAST. THIS IS BELIEVABLE...ESPECIALLY ON SATURDAY...SO HAVE TWEAKED NUMBERS UPWARDS TO REFLECT THIS TREND. BASED ON LATEST GUIDANCE...LOWS FROM EARLIER FORECAST LOOK GOOD AND WERE TWEAKED. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MUCH COOLER AND DRIER AIR UNDER CANADIAN HIGH PRESSURE IS EXPECTED FOR SUNDAY NIGHT THROUGH EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CU FIELD IS BEGINNING TO DEVELOP NOW...BUT EXPECTING CEILINGS TO REMAIN VFR AS CLOUD COVER INCREASES. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. WHILE CB IS IN EVERY TAF...ONLY HAVE A TEMPO GROUPS WITH TSRA AND MVFR VISBYS FOR PKB AND HTS. TSTORMS WILL DIE OFF TONIGHT...BUT RAIN AND STORMS WILL RETURN TOMORROW AS A COLD FRONT DIPS SOUTH INTO THE AREA. FOR FOG TONIGHT...HAVE ALL BUT BKW DEVELOPING MVFR FOG AFTER 04Z. IFR FOG WILL DEVELOP AFTER 06Z AT EKN...WITH A RETURN TO VFR CONDITIONS BY 12 OR 13Z AS USUAL. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND EXTENT OF THUNDERSTORM DEVELOPMENT MAY VARY. ALSO AREAS THAT SEE RAIN LATER THIS AFTERNOON MAY DEVELOP MORE FOG THAN FORECASTED. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z FRIDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/JEE/RPY NEAR TERM...JEE SHORT TERM...JSH LONG TERM...JMV AVIATION...JEE
Hazardous weather outlook, Jun 9, 1:01 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 101 PM EDT THU JUN 9 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-101715- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 101 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:40 PM EDT | Special Weather Statement | RLX | Mingo | 65 min |
| Jun 9, 4:53 PM EDT | Flash Flood Warning | RLX | McDowell, Mingo | 3 hr |
| Jun 9, 4:55 PM EDT | Flash Flood Watch | RLX | Boone, Lincoln, Logan, McDowell, Mingo, Wayne and 1 more | 3 hr |
| Jun 9, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Wayne | 44 min |
| Jun 9, 6:25 PM EDT | Flash Flood Warning | RLX | Lincoln, Wayne | 78 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.